Iowa, 2024High Wind in Iowa, December 4, 2024
December 4, 2024 · NWS DVN · 2 events in 2 counties and zones
During the mid-afternoon into the early evening on December 4, a powerful cold front stretching from a weather system in the northern Great Lakes region swept through eastern Iowa and northwest Illinois. This front ushered in much colder air along with very strong gradient winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the mid-afternoon into the early evening on December 4, a powerful cold front stretching from a weather system in the northern Great Lakes region swept through eastern Iowa and northwest Illinois. This front ushered in much colder air along with very strong gradient winds. None of the wind gusts were associated with any thunderstorms. Several wind gusts over 58 mph were recorded across the region, and several semi trailers were blown over in northeast Iowa near Dubuque.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 4, 1:38 PM CST, 1 hour 22 minutes earlier. Its key messages:
- Wind Advisory continues for the entire area until midnight with wind gusts up to 45 mph expected. Probability of a high wind warning is 15-20% for areas north of highway 30.
- Snow showers and flurries will be seen late this afternoon and evening. The probability of a snow squall is about 20%, mainly for areas north of I-80.
- Thursday morning wind chills will be in the zero to minus 15 range with lows in the single digits and teens. Afternoon highs will only rebound into the upper teens to mid 20s.
- Temperatures will recover to above normal over the weekend and early next week.
Area forecast discussion, Dec 4, 1:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
138 PM CST Wed Dec 4 2024
.KEY MESSAGES...
- Wind Advisory continues for the entire area until midnight
with wind gusts up to 45 mph expected. Probability of a high
wind warning is 15-20% for areas north of highway 30.
- Snow showers and flurries will be seen late this afternoon and
evening. The probability of a snow squall is about 20%, mainly
for areas north of I-80.
- Thursday morning wind chills will be in the zero to minus 15
range with lows in the single digits and teens. Afternoon
highs will only rebound into the upper teens to mid 20s.
- Temperatures will recover to above normal over the weekend and
early next week.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 132 PM CST Wed Dec 4 2024
Winds will continue to build the remainder of the afternoon with the
highest wind gusts of 45 mph (up to 50 mph is possible) from 4 to 9
PM. Upstream in southern Minnesota and far northern Iowa winds are
already gusting to 45 mph and locally higher. The wind advisory
looks good right now. The probability of a high wind warning looks
to be 15-20%, and, if one is needed, areas north of highway 30 would
be favored.
During roughly the time frame of peak wind gusts, snow showers and
possibly snow squalls are possible as temperatures turn colder
behind the arctic front. Temperatures behind the arctic front should
drop about 10 degrees in roughly 2 hours.
The probability of snow squalls looks to be in the 20-30% range.
Thus while the potential is low, the impacts from snow squalls is
higher than normal due to them potentially occurring during the
evening commute and falling temperatures behind the front.
Thus scattered snow showers are expected from mid to late afternoon
through early evening. Any accumulations look to be under an inch
but with temperatures eventually dropping below freezing, the
potential for slick spots developing on untreated roads, bridges,
parking lots and sidewalks is very high.
Once the snow showers end, scattered flurries will continue through
midnight and possibly a bit beyond as the remaining moisture in the
air is rung out. After midnight winds will begin to very slowly
diminish through sunrise Thursday.
Cold and windy conditions will be seen across the area on Thursday
with clearing skies. Minimum wind chills of 5 to 15 below zero will
be seen around sunrise and will not go above zero until late
morning. The windy conditions will slowly subside through the day
with temperatures well below normal for early December.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 132 PM CST Wed Dec 4 2024
Northwest flow aloft is forecast to breakdown Friday into the coming
weekend as dampening high pressure shifts from the Northern Rockies
into the Upper Midwest with southwest flow aloft by Sunday. This
will allow temperatures to rebound into this weekend. Friday will
see high temperatures in the Upper 20s along the Highway 20 corridor
to the mid 30s in far southeast Iowa and adjacent counties in
Illinois and Missouri. High temperatures on Sunday are forecast to
range from the upper 40s along the Highway 20 corridor to the lower
50s along and south of Highway 30. Sunday will also be breezy with
sustained winds of 10 to 20 MPH and gusts up to 25 MPH.
Sunday night through Tuesday, A trough moving from the Northern
Rockies into the Plains is forecast by the GFS to phase with a
southern stream trough over the southern High Plains and bring rain
showers with the potential for a rain/snow mix or all snow Monday
night into Tuesday as colder air moves into the area. The ECWMF does
not phase these two system with a lead shortwave arriving Sunday
night into Monday morning with a faster precipitation onset time.
Temperatures will remain above normal on Mondays with highs in the
lower to mid 40s. High temperatures on Tuesday will be in the lower
to mid 30s.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1129 AM CST Wed Dec 4 2024
Winds may gust up to 40 knots through 06z/05 resulting in
considerable low level mechanical turbulence. Strong cold front
will produce SHSN along it as it sweeps through eastern Iowa
and northern Illinois through 00z/05. Brief periods of MVFR/IFR
conditions are possible with the probability of impacting a TAF
site being 20-30%. After 06z/05 gusty winds and low level
mechanical turbulence will continue with scattered flurries and
mainly VFR conditions. VFR conditions are expected after 12z/05.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until midnight CST tonight for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Wind Advisory until midnight CST tonight for ILZ001-002-007-
009-015>018-024>026-034-035.
MO...Wind Advisory until midnight CST tonight for MOZ009-010.
&&
SHORT TERM...08
LONG TERM...Cousins
AVIATION...08Hazardous weather outlook, Dec 4, 2:37 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
237 PM CST Wed Dec 4 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
237 PM CST Wed Dec 4 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A strong cold front will move through the area this afternoon and
early this evening. Strong northwest winds will gust up to 50 mph
at times behind the front with a few gusts up to 55 MPH possible
north of Interstate 80. In addition, expect sharply falling
temperatures into the single digits and lower teens overnight,
with wind chills in the zero to 15 below range. A wind advisory
remains in effect until midnight.
Snow showers are possible this afternoon into early this evening.
Strong winds combined with the falling snow may reduce
visibilities to below a mile at times. Quickly falling
temperatures late this afternoon may lead to localed slick spots
on untreated surfaces.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
DC
High Wind, Dubuque
- When
- December 4, 3:00 PM CST to 5:00 PM CST
- Where
- Dubuque forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
Four semi trailers were reported blown over due to strong gradient winds, not associated with thunderstorms. These semis were on Highway 151 and Highway 61. No injuries were reported.
High Wind, Linn
- When
- December 4, 7:45 PM CST
- Where
- Linn forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Reported by Cedar Rapids Airport automated weather equipment.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Alaska, December 4 to 6, 20241 death · 1 injured · 3 events
- Heavy Snow and Strong Wind in West Virginia, December 4 to 5, 2024$51,000 · 41 events
- Lake-Effect Snow and Winter Weather in Ohio, December 4 to 6, 2024$200,000 · 11 events
- Dense Fog in California, December 4 to 5, 2024$65,000 · 5 events
- Winter Storm and Winter Weather in New York, December 4 to 6, 202444 events
- High Wind in Minnesota, December 4, 20242 injured · $30,000 · 54 kt wind · 4 events
- Winter Storm and High Wind in Michigan, December 4 to 5, 2024$40,000 · 64 kt wind · 6 events
- High Wind and Strong Wind in Iowa, December 4, 2024$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in South Dakota, December 4, 202451 kt wind · 24 events
- Lake-Effect Snow and Winter Weather in Pennsylvania, December 4 to 6, 20242 injured · 8 events
- Winter Storm in Pennsylvania, December 4 to 6, 202415 events
- Winter Storm and Winter Weather in Michigan, December 4 to 5, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229187, 1229185.